Alert archive / Alabama / Wind Advisories in 2017

Wind Advisory 5, NWS Huntsville, AL

May 1, 201711 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this wind advisory at May 1, 2017, 4:11 AM CDT for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at May 1, 2017, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 1, 2017, 4:11 AM CDT (09:11 UTC)
In effect from
May 1, 2017, 10:00 AM CDT
Expired
May 1, 2017, 7:00 PM CDT
In force
9 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 417 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
417 m²/s²
0-3 km storm-relative helicity
487 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

494 
WWUS74 KHUN 010911
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
411 AM CDT Mon May 1 2017

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT 
THIS EVENING...

.Strong southwesterly winds will continue across the region  
today...around an intensifying area of low pressure pushing into 
the western Great Lakes region.

ALZ001>010-016-TNZ076-096-097-020000-
/O.NEW.KHUN.WI.Y.0005.170501T1500Z-170502T0000Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
411 AM CDT Mon May 1 2017

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

The National Weather Service in Huntsville has issued a Wind  
Advisory, which is in effect from 10 AM this morning to 7 PM CDT 
this evening.

* TIMING AND AREAS AFFECTED...All counties in northern Alabama, as 
  well as Lincoln, Moore and Franklin counties in southern 
  Tennessee between 10 AM CDT and 7 PM CDT today.

* WINDS...Sustained southwesterly winds in the 25 to 30 mph range 
  with gusts of 30 to 40 mph. Both sustained speeds and gusts will
  be higher in elevated terrain.

* IMPACTS...Unsecured objects such as trash cans, lawn furniture,
  and tents will be susceptible to being blown around. The strong
  winds will make driving difficult for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least     
25 mph, or gusts of at least 35 mph, are expected across the
affected area. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution. In
addition, ensure all loose outdoor objects remain secure,
including patio furniture and trash cans.

&&

$$

70/DD
1 follow-up statement
426 
WWUS74 KHUN 012356
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
656 PM CDT Mon May 1 2017

ALZ001>010-016-TNZ076-096-097-020100-
/O.EXP.KHUN.WI.Y.0005.000000T0000Z-170502T0000Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
656 PM CDT Mon May 1 2017

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Wind speeds across the region should fall below advisory criteria
early this evening. Therefore the Wind Advisory will be allowed 
to expire at 7 PM CDT. 

$$

RSB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at May 1, 12:38 AM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, May 1, 12:38 AM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1238 AM CDT Mon May 1 2017

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 835 PM CDT Sun Apr 30 2017

Convection is redeveloping just ahead of the cold front in eastern
MS, mainly along the AL/MS border. 00Z soundings from both JAN and
BMX and from VORTEXSE show strong cold pools in the wake of the
afternoon convection. However, latest mesoanalysis shows MUCAPE of
between 250-500 J/kg across east-central MS and this is where we are
seeing a few better updrafts developing. As storms have crossed into
the more stable air (northern MS) storms do exhibit some weakening.
With stronger shear and better convergence along the front, we should
be able to see storms continue to develop this evening immediately
ahead of the front.

Given the strong cold pools though, a majority of the storms that
move into the TN Valley will be elevated and capable of wind gusts of
up to 40-50 mph. Adjusted grids for the remainder of the evening and
into the overnight to handle the movement of the storms and cold
front across the area. All activity should be out of the area by
sunrise Monday morning.

We'll continue to watch trends and may make another update to the
forecast package before midnight.

.SHORT TERM...(Monday through Tuesday)
Issued at 417 PM CDT Sun Apr 30 2017

Much drier and cooler air is forecast to move in behind the front on
Monday. Some lingering showers or thunderstorms are possible through
around 10 AM on Monday. CLoud cover could linger a bit longer, until
around noon. However, expect clear skies by the early afternoon
hours. Despite this sunshine, cold air advection will keep highs in
the 70 to 75 degree range. It will be windy on Monday with sustained
southwesterly winds around 20 mph with gusts up to 30 mph. A weak
area of high pressure will remain over the Tennessee Valley through
Tuesday night, as a slow warming trend occurs.

.LONG TERM...(Tuesday night through Saturday)
Issued at 417 PM CDT Sun Apr 30 2017

By Wednesday a strong longwave trough axis moves southeast into
Oklahoma and Kansas. Forcing ahead of this feature moves into
northwestern Alabama on Wednesday. With some limited surface based
instability and decent shear over the area isolated to scattered
showers and thunderstorms area expected in northern Alabama and
Southern Middle Tennessee. Coverage of this activity will continue
to increase through Thursday as this upper level energy and
associated surface low push northeast into northern Tennessee. Much
better instability will be present near the Gulf Coastal states south
of this surface low.

A drying trend is expected Friday into Friday night, as the forcing
rotating around the surface low moves well northeast of the area.
Warmer temperatures are expected by Saturday, as high pressure
remains over the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1238 AM CDT Mon May 1 2017

The cold front is now entering NW AL and will continue to move from
west to east across the area tonight. Thunderstorms remain possible
ahead of the front but should be clear of both TAF sites between
5-7Z. Winds shift to the W/SW behind the front with a few gusts
between 15-20kts possible. VFR conditions are expected after 10Z and
will continue for the rest of the period.

Westerly winds increase during the day Monday with gusts of 20-30kts
possible.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...Stumpf
SHORT TERM...KTW
LONG TERM...KTW
AVIATION...Stumpf

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 30, 10:31 PM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1031 PM CDT Sun Apr 30 2017

ALZ001>010-016-TNZ076-096-097-011115-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
1031 PM CDT Sun Apr 30 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Scattered thunderstorms will continue to move across the area from
west to east ahead of the cold front. Wind gusts between 30 to 40
mph are possible with these storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Later next week, scattered to numerous thunderstorms are expected
Wednesday into Thursday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

Nearby

Wind Advisories in Alabama, 2017Wind Advisories in Tennessee, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.